Oklahoma, 2006

Hail and Damaging Winds in Oklahoma, June 16 to 17, 2006

June 16 to 17, 2006 · NWS OUN · 23 events in 9 counties and zones

14 thunderstorm wind, 9 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 16, 12:53 PM CST, 5 hours 39 minutes earlier.

Area forecast discussion, Jun 16, 12:53 PM CST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
153 PM CDT FRI JUN 16 2006

.DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO FORM ALONG THE DRYLINE BY THE TIME
IT REACHES THE CENTRAL THIRD OF THE PANHANDLES LATE THIS
AFTERNOON. SOME OF THESE MAY MOVE INTO WESTERN OK BY MID-EVENING.
THE APPROACHING UPPER TROUGH, INCREASED DEEP-LAYER MOISTURE, AND A
LOW LEVEL JET OVERNIGHT SHOULD GENERATE SHOWERS AND THUNDERSTORMS
IN A LARGER AREA OF RAIN OVER THE WESTERN HALF OF OK AND ADJACENT
PARTS OF TX. WEAK UPPER FLOW FROM THE SOUTHWEST AND A STRONGER
SOUTH TO SOUTHWEST LOW LEVEL JET WILL HELP MAINTAIN THIS COMPLEX
OF RAIN THROUGH THE NIGHT. SOME TRAINING IS EXPECTED. AS THIS AREA
MOVES INTO CENTRAL OK SATURDAY MORNING, THERE MAY BE A LULL IN THE
GENERAL RAIN BEFORE THE UPPER TROUGH MOVES INTO OK SATURDAY NIGHT.
THIS WILL LESSEN THE MOVEMENT OF RAIN AND ALLOW HEAVY RAINFALL IN
PARTS OF CENTRAL OK SATURDAY NIGHT INTO SUNDAY MORNING. SMALL
AREAS MAY HAVE FLOODING PROBLEMS BY SUNDAY MORNING, BUT OVERALL,
FLOODING IS NOT EXPECTED AS THE RAINS TONIGHT AND SATURDAY NIGHT
SHOULD BE LARGELY IN DIFFERENT AREAS.

THE UPPER LOW IS FORECAST TO MOVE SLOWLY INTO WESTERN AR OR
NORTHEAST TX THROUGH TUESDAY, WITH ATTENDANT LOW POPS IN SOUTHEAST
AND SOUTH CENTRAL OK. THE REST OF THE WEEK APPEARS TO BE DRY WITH
AN UPPER RIDGE BUILDING FROM THE SOUTHWEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  82  69  86 /  50  80  60  40
HOBART OK         70  84  67  89 /  70  50  40  30
WICHITA FALLS TX  72  87  70  88 /  50  60  60  40
GAGE OK           67  82  64  89 /  80  40  30  20
PONCA CITY OK     70  81  67  85 /  50  70  60  60
DURANT OK         72  86  71  85 /  30  60  70  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

99/99
Hazardous weather outlook, Jun 16, 6:00 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT FRI JUN 16 2006

OKZ004>048-050>052-TXZ083>090-171200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
700 PM CDT FRI JUN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN NORTH
TEXAS AND MOST OF WESTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM BRAMAN... TO PIEDMONT...
TO WAURIKA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH 2 AM.

IMPACTS...
DAMAGING WIND GUSTS TO 70 MPH AND HAIL TO THE SIZE OF GOLFBALLS ARE
POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
SLIGHT RISK AREA SHOULD REMAIN PREPARED FOR SEVERE WEATHER
OPERATIONS THIS EVENING.

DISCUSSION...
THUNDERSTORMS DEVELOPED ON FRIDAY OVER THE CENTRAL AND SOUTHERN HIGH
PLAINS... IN ADVANCE OF A SLOW-MOVING UPPER-LEVEL LOW. THE LOW WAS
CENTERED OVER SOUTHEASTERN COLORADO AS OF EARLY THIS EVENING... AND
WILL MOVE SLOWLY EAST INTO KANSAS TONIGHT. AHEAD OF THIS SYSTEM...
THUNDERSTORMS WILL MOVE EAST ACROSS WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS THIS EVENING... AND INTO CENTRAL OKLAHOMA AND NORTH
CENTRAL TEXAS AFTER DARK. SHEAR AND INSTABILITY WILL SUPPORT
ORGANIZED SEVERE THUNDERSTORMS THIS EVENING. THE STORMS WILL LIKELY
ORGANIZE INTO A LINE AND MOVE EAST OVERNIGHT... REACHING EASTERN
OKLAHOMA BY MORNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUN 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAIN WILL BE LIKELY WITH THUNDERSTORMS ACROSS THE
SLIGHT RISK AREA TONIGHT AS STORMS REDEVELOP OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TO CONTINUE ON SATURDAY ACROSS MUCH OF
OKLAHOMA AND WESTERN NORTH TEXAS. A FEW OF THESE STORMS COULD BE
SEVERE... ESPECIALLY SATURDAY AFTERNOON. THUNDERSTORM CHANCES
CONTINUE THROUGH TUESDAY. HOWEVER CHANCES OF SEVERE WEATHER WILL
REMAIN LOW AFTER SATURDAY.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL ASSOCIATED WITH THE SLOW MOVING UPPER LOW COULD
RESULT IN LOCALIZED FLOODING LATE SATURDAY INTO SUNDAY... ESPECIALLY
ACROSS PORTIONS OF SOUTHERN AND SOUTHEASTERN OKLAHOMA.

JAMES/24

In the hours before

Special weather statement, Jun 16, 5:12 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
612 PM CDT FRI JUN 16 2006

OKZ014-021-162345-
ROGER MILLS OK-BECKHAM OK-
612 PM CDT FRI JUN 16 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED OVER WHEELER COUNTY... OR ABOUT 18
MILES WEST OF SWEETWATER... AT 612 PM CDT ...MOVING NORTHEAST AT 45
MPH. THIS STORM WILL LIKELY BE MOVING INTO ROGER MILLS AND NORTHERN
BECKHAM COUNTIES AROUND 630 PM.

PEOPLE IN BECKHAM AND ROGER MILLS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

CJS
Special weather statement, Jun 16, 5:33 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT FRI JUN 16 2006

OKZ009-170000-
ELLIS OK-
633 PM CDT FRI JUN 16 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

STRONG THUNDERSTORMS WERE LOCATED FROM 10 MILES WEST OF SHATTUCK TO
20 MILES SOUTHWEST OF ARNETT AT 633 PM CDT...MOVING NORTHEAST AT 45
MPH. SMALL HAIL AND WINDS TO NEAR 50 MPH ARE LIKELY WITH THESE
STORMS.

PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CJS
Special weather statement, Jun 16, 6:21 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT FRI JUN 16 2006

OKZ033-034-170045-
GREER OK-HARMON OK-
721 PM CDT FRI JUN 16 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER AND HARMON COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF VINSON AT 721 PM
CDT...MOVING NORTHEAST AT 40 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

CJS
Special weather statement, Jun 16, 6:28 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
728 PM CDT FRI JUN 16 2006

OKZ004-010-015-170100-
HARPER OK-WOODWARD OK-DEWEY OK-
728 PM CDT FRI JUN 16 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY...HARPER AND WOODWARD
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9 MILES NORTH OF
WOODWARD TO 3 MILES NORTHEAST OF LEEDEY AT 728 PM CDT...MOVING
NORTHEAST AT 45 MPH.

SMALL HAIL AND WINDS AROUND 55 MPH ARE LIKELY WITH THESE STORMS.

PEOPLE IN DEWEY...HARPER AND WOODWARD COUNTIES...INCLUDING THE CITY
OF WOODWARD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

CJS

The radar

The Altus AFB radar (KFDR), 149 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 9 hail. Local standard time, as filed.

Hail, Roger Mills

When
June 16, 6:32 PM CST
Where
Roger Mills County, Dempsey
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.517, -99.817

Hail, Roger Mills

When
June 16, 6:38 PM CST
Where
Roger Mills County, 1 mi SSW of Cheyenne
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.600, -99.667

Hail, Beckham

When
June 16, 7:05 PM CST
Where
Beckham County, 9 mi NW of Mayfield
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.417, -99.983

Hail, Roger Mills

When
June 16, 7:05 PM CST
Where
Roger Mills County, 4 mi W of Sweetwater
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.417, -99.983

Hail, Harmon

When
June 16, 7:10 PM CST
Where
Harmon County, 5 mi WSW of Hollis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.650, -100.000

Thunderstorm Wind, Roger Mills

When
June 16, 7:30 PM CST
Where
Roger Mills County, Cheyenne
Measured
52 kt (60 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
35.617, -99.667

Thunderstorm Wind, Harmon

When
June 16, 7:35 PM CST
Where
Harmon County, 3 mi W of Gould
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.667, -99.833

Wind gust was measured by the Oklahoma mesonet.

Hail, Roger Mills

When
June 16, 7:35 PM CST
Where
Roger Mills County, Cheyenne
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.617, -99.667

Thunderstorm Wind, Harmon

When
June 16, 7:40 PM CST
Where
Harmon County, 3 mi W of Gould
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.667, -99.833

Wind gust was measured by the Oklahoma mesonet.

Thunderstorm Wind, Harmon

When
June 16, 7:40 PM CST
Where
Harmon County, 6 mi E of Hollis
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
COOP STATION
Coordinates
34.683, -99.817

Several pieces of farming equipment were blown across a field and through a fence.

Hail, Harmon

When
June 16, 7:45 PM CST
Where
Harmon County, Hollis
Measured
0.88 in hail
Reported by
COOP STATION
Coordinates
34.683, -99.917

Thunderstorm Wind, Harmon

When
June 16, 7:45 PM CST
Where
Harmon County, Hollis
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
34.683, -99.917

A few power poles and many tree limbs were downed. A few roofs sustained minor damage.

Thunderstorm Wind, Jackson

When
June 16, 8:00 PM CST
Where
Jackson County, 1 mi NW of Martha
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -99.400

Power lines were downed.

Hail, Roger Mills

When
June 16, 8:00 PM CST
Where
Roger Mills County, 9 mi E of Dempsey
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.517, -99.650

Hail was reported covering the ground near the intersection of Dempsey Road and Highway 283.

Thunderstorm Wind, Roger Mills

When
June 16, 8:10 PM CST
Where
Roger Mills County, 2 mi E of Herring Station
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
35.600, -99.483

Power lines were downed near the river.

Thunderstorm Wind, Roger Mills

When
June 16, 8:15 PM CST
Where
Roger Mills County, Herring Station
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.600, -99.517

Small hail was also reported.

Thunderstorm Wind, Greer

When
June 16, 8:25 PM CST
Where
Greer County, Mangum
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
34.883, -99.500

Some tree limbs were downed.

Thunderstorm Wind, Greer

When
June 16, 8:39 PM CST
Where
Greer County, 6 mi SW of Mangum
Measured
65 kt (75 mph) estimated gust
Property damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
34.817, -99.567

A patio cover was blown apart. Several small trees were also downed.

Thunderstorm Wind, Kingfisher

When
June 16, 10:35 PM CST
Where
Kingfisher County, 5 mi S of Reeding
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
NEWSPAPER
Coordinates
35.733, -97.767

Power poles were downed.

Hail, Kiowa

When
June 16, 10:55 PM CST
Where
Kiowa County, Lugert
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.900, -99.267

Thunderstorm Wind, Kiowa

When
June 16, 11:41 PM CST
Where
Kiowa County, (Hbr)muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.000, -99.050

Wind gust was measured by the KHBR ASOS near Hobart.

Thunderstorm Wind, Canadian

When
June 17, 12:10 AM CST
Where
Canadian County, 5 mi WNW of El Reno
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.567, -98.050

Wind gust was measured by the Oklahoma mesonet.

Thunderstorm Wind, Oklahoma

When
June 17, 1:00 AM CST
Where
Oklahoma County, (Tik)tinker Afb
Measured
52 kt (60 mph) measured gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
35.417, -97.383

Wind gust was measured at Tinker Air Force Base (KTIK).

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515187, 5515188, 5515189, 5515190, 5515191, 5515192, 5515193, 5515194, 5515195, 5515196, 5515197, 5515207, 5515198, 5515199, 5515200, 5515201, 5515208, 5515202, 5515209, 5515203, 5515204, 5515205, 5515206.